Wyoming, 2021Winter Weather in Wyoming, January 5, 2021
January 5, 2021 · NWS CYS · 1 event in 1 county or zone
Snow squalls were observed by a Wyoming Department of Transportation sensor along United States Highway 287 and public observers along Interstate 80 across southeastern Albany County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snow squalls were observed by a Wyoming Department of Transportation sensor along United States Highway 287 and public observers along Interstate 80 across southeastern Albany County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 5, 3:54 PM MST, 1 hour 6 minutes earlier.
Area forecast discussion, Jan 5, 3:54 PM MST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
354 PM MST Tue Jan 5 2021
.SHORT TERM...(Late this afternoon through Wednesday night)
Issued at 215 PM MST Tue Jan 5 2021
Early afternoon GOES WV/IR imagery showed a potent upper trough
axis along the WY/CO/NM Front Range. A Pacific cold front was
analyzed from southwest SD through southeast WY. Regional radars
detected scattered to numerous rain/snow showers over southeast WY
and southern NE Panhandle. Strong and gusty west to northwest
winds were observed west of I-25, with some gusts of 55 to 65 mph.
A recent check of the southern WY mountain SNOTELs revealed 6 to
10 inches over the Sierra Madre Range and 4 to 9 inches over the
Snowy Range. Winter Storm Warnings for those zones will verify as
snow showers will continue through late this afternoon. Total snow
accumulations of 8 to 14 inches are expected. Lower elevations of
Carbon and Albany counties can expect 1 to 3 inches, 2 to 5
inches over northern Carbon County and North laramie Range, and up
to an inch across the high plains through this evening.
High wind headlines will continue into this evening, especially
the wind corridors along I-25 and I-80 in southeast WY. 8 to 12mb
surface pressure gradient across eastern WY combined with 60-80
meter CAG-CPR/CAG-BRX 850mb gradients and strong subsidence in
the low/mid levels will contribute to periodic high winds. Winds
will subside later this evening but remain quite gusty at times.
CAG-BRX 850mb gradients increase somewhat Wednesday morning with
gusts of 40 to 50 mph, then diminish Wednesday afternoon. High
temperatures Wednesday will be 5 to 10 degrees cooler compared
to Tuesday.
.LONG TERM...(Thursday - Monday)
Issued at 430 AM MST Tue Jan 5 2021
An unsettled pattern prevails through the extended period, beneath
active northwesterly flow aloft. Do not anticipate any major storm
systems, but a couple of weak short waves will bring small chances
for snow showers and keep temperatures fairly cool.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday afternoon)
Issued at 354 PM MST Tue Jan 5 2021
Sfc front will move east across the Neb Panhandle early this evening
with gusty nw winds behind it. Snow showers over mainly se Wy will
end during the evening but produce mainly MVFR conditions from KRWL
to KCYS along with higher mtn obscurement. Clearing out by late this
evening leaving VFR at all sites through Weds.
&&
.FIRE WEATHER...
Issued at 215 PM MST Tue Jan 5 2021
Fire weather concerns will remain low due to non-critical humidities
and fuels. A potent upper level disturbance and cold front will move
east across the districts this afternoon and early evening. Strong
and gusty northwest winds will develop behind the cold front. Snow
showers will taper off from west to east this evening. Breezy
conditions will prevail Wednesday onward, with slight chances for
snow showers late Thursday and Saturday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning until 5 PM MST this afternoon for WYZ112-
114.
High Wind Warning until 11 PM MST this evening for WYZ106-110-
116-117.
Winter Weather Advisory until 5 PM MST this afternoon for WYZ104-
105-109>111-113.
High Wind Warning until 8 PM MST this evening for WYZ107-118.
NE...None.
&&
SHORT TERM...MAJ
LONG TERM...CLH
AVIATION...RE
FIRE WEATHER...MAJHazardous weather outlook, Jan 5, 7:54 AM MST, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
754 AM MST Tue Jan 5 2021
WYZ110-061500-
North Snowy Range Foothills-
754 AM MST Tue Jan 5 2021
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Dangerous travel conditions are expected along Interstate 80
between Laramie and Rawlins today. Wind gusts of 55 to 65 MPH
combined with existing snow cover and periodic snow showers may
result in significantly reduced visibilities and slick road
conditions. A High Wind Warning and Winter Weather Advisory is in
effect.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotters are encouraged to report snowfall amounts or other
significant weather to the National Weather Service in Cheyenne.
WYZ112-114-061500-
Sierra Madre Range-Snowy Range-
754 AM MST Tue Jan 5 2021
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Heavy mountain snow will persist over the Snowy and Sierra Madre
mountain ranges through early this evening. Expect extremely
dangerous or impossible mountain travel due to near blizzard
conditions. Outdoor recreation will be life threatening to those
caught unprepared.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotters are encouraged to report snowfall amounts or other
significant weather to the National Weather Service in Cheyenne.
WYZ104-105-109-111-113-115-061500-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-
754 AM MST Tue Jan 5 2021
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Light snow showers and wind gusts up to 45 MPH will result in
areas of blowing and drifting snow and slick road conditions
across the lower elevations of Carbon County. A Winter Weather
Advisory is in effect.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotters are encouraged to report snowfall amounts or other
significant weather to the National Weather Service in Cheyenne.
WYZ106-107-116>118-061500-
Central Laramie Range and Southwest Platte County-
East Platte County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
754 AM MST Tue Jan 5 2021
This hazardous weather outlook is for portions of southeast
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Wind gusts of 55 to 65 MPH are expected today over the central
and southern Laramie Range and adjacent high plains. High Wind
Warnings are in effect.
Snow squalls are possible along the Interstate 25 corridor this
afternoon. Motorists can expect brief but significant reductions
in visibility in falling and blowing snow, as well as sudden
changes in road conditions.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotters are encouraged to report snowfall amounts or other
significant weather to the National Weather Service in Cheyenne.
WYZ101>103-108-119-061500-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Goshen County-East Laramie County-
754 AM MST Tue Jan 5 2021
This hazardous weather outlook is for portions of east central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Snow squalls are possible along the Interstate 25 corridor this
afternoon. Motorists can expect brief but significant reductions
in visibility in falling and blowing snow, as well as sudden
changes in road conditions.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotters are encouraged to report snowfall amounts or other
significant weather to the National Weather Service in Cheyenne.
NEZ002-003-019>021-054-055-095-096-061500-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
754 AM MST Tue Jan 5 2021
This hazardous weather outlook is for the western Nebraska
Panhandle.
.DAY ONE...TODAY AND TONIGHT
Rain and snow showers will spread west to east across the
western Panhandle this afternoon. Gusty northwest winds of
35 to 45 mph will develop with the passage of a strong cold
front. Little or no snow accumulation is expected.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be required.
In the hours before
Local storm report, Jan 5, 12:22 PM MST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1222 PM MST TUE JAN 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM NON-TSTM WND GST 11 WSW WARREN AF BASE 41.08N 105.04W
01/05/2021 M65 MPH LARAMIE WY MESONET
&&
AWLocal storm report, Jan 5, 1:25 PM MST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
125 PM MST TUE JAN 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0122 PM NON-TSTM WND GST 7 ESE ARLINGTON 41.55N 106.09W
01/05/2021 M60 MPH CARBON WY MESONET
MESONET STATION WY24 6.9 E ARLINGTON
(WYDOT).
&&
AWLocal storm report, Jan 5, 2:41 PM MST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
241 PM MST TUE JAN 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM NON-TSTM WND GST 1 NW CHEYENNE 41.15N 104.80W
01/05/2021 M58 MPH LARAMIE WY ASOS
ASOS STATION KCYS CHEYENNE AIRPORT - CYS.
&&
AWSpecial weather statement, Jan 5, 4:13 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
413 PM MST Tue Jan 5 2021
WYZ117>119-052345-
Central Laramie County-South Laramie Range Foothills-East Laramie
County-
413 PM MST Tue Jan 5 2021
...AN AREA OF HEAVY SNOW WILL AFFECT WESTERN LARAMIE COUNTY...
At 413 PM MST, an area of heavy snow was located near Whitaker, or 19
miles northwest of Cheyenne, moving south at 25 mph.
Winds in excess of 30 mph are possible with this area of heavy snow.
Locations impacted include...
Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park, North
Cheyenne, Whitaker, Warren Af Base, Fox Farm-College and South
Greeley High.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 3 and 40.
Interstate 80 in Wyoming between mile markers 349 and 376.
Visibilities may drop quickly to less than a quarter of a mile in
this area of heavy snow.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4153 10516 4156 10484 4104 10445 4103 10504
TIME...MOT...LOC 2313Z 355DEG 24KT 4140 10496
Wilkinson
Winter Weather, South Laramie Range
- When
- January 5, 5:00 PM MST to 6:00 PM MST
- Where
- South Laramie Range forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensors along United States Highway 287 and public observers on Interstate 80 noted snow squall conditions.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Wisconsin, January 5, 20211 death · 1 injured · 1 event
- Drought in Texas, January 5 to 18, 20213 events
- Winter Weather in Colorado, January 5, 20213 events
- Heavy Snow in Washington, January 5 to 6, 20212 events
- High Wind in Washington, January 5, 202152 kt wind · 2 events
- Heavy Snow and High Wind in Alaska, January 5, 202156 kt wind · 2 events
- Dense Fog in California, January 5, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931957.